Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Property (M) and the weak fixed point property


Authors: Jesús Garcia Falset and Brailey Sims
Journal: Proc. Amer. Math. Soc. 125 (1997), 2891-2896
MSC (1991): Primary 47H09, 47H10, 46B20
DOI: https://doi.org/10.1090/S0002-9939-97-03953-1
MathSciNet review: 1403125
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that in Banach spaces with the property (M) of Kalton, nonexpansive self mappings of nonempty weakly compact convex sets necessarily have fixed points. The stability of this conclusion under renormings is examined and conditions for such spaces to have weak normal structure are considered.


References [Enhancements On Off] (What's this?)

  • 1. van Dulst, D. and Sims, B., [1983], Fixed points of nonexpansive mappings and Chebyshev centers in Banach spaces with norms of type (KK), Proceedings of the first Romanian-GDR seminar on Banach space theory and its applications - Bucharest 1981, Springer-Verlag Lecture Notes in Mathematics 991, 35-43. MR 84i:46027
  • 2. Edgar, G. A. and Wheeler, R. F., [1984], Topological properties of Banach spaces, Pacific J. Math. 115, 317-350. MR 86e:46013
  • 3. Goebel, K. and Kirk, W. A., [1990], Topics in metric fixed point theory, Cambridge Studies in advanced mathematics 28, Cambridge University Press, pp244. MR 92c:47070
  • 4. Jiménez-Melado, A. and Lloréns-Fuster, E., [1992], Stability of the fixed point property for nonexpansive mappings, Houston J. Math. 18, 251-257. MR 93d:47097
  • 5. Kalton, N. J., [1993], M-ideals of compact operators, Illinois J. of Math. 37, 147-169. MR 94b:46028
  • 6. Kalton, N. J. and Werner D., [1993], Property (M), M-ideals and almost isometric structure of Banach spaces, preprint, pp47.
  • 7. Lima, Å., [1982], On M-ideals and best approximation, Indiana Univ. Math. J. 31, 27-36. MR 83b:46021
  • 8. Lin, Pei-Kee, [1985], Unconditional bases and fixed points of nonexpansive mappings, Pacific J. Math. 116, 69-76. MR 86c:47075
  • 9. Maurey, B., [1980], Points fixes des contractions de certains faiblement compacts de $L^{1}$, Seminaire d'Analyse Fonctionnelle, Exposé No. VIII, pp18 MR 83h:47041
  • 10. Sims, B., [1982], Fixed points of nonexpansive maps on weak and weak$^{*}$ compact convex sets, Queen's University seminar notes, pp34.
  • 11. Sims, B., [1988], Orthogonality and fixed points of nonexpansive maps, Proc. Centre for Math. Anal., 20, Australian National University, 178-186. MR 90i:46045
  • 12. Sims, B., [1992], The weak$^{*}$ Karlovitz lemma for dual lattices, Bull. Austral. Math. Soc. 45, 171-176. MR 92k:47105

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 47H09, 47H10, 46B20

Retrieve articles in all journals with MSC (1991): 47H09, 47H10, 46B20


Additional Information

Jesús Garcia Falset
Affiliation: Departament d’Anàlisi Matematica, Facultat de Matematiques, Universitat de València, Doctor Moliner 50, 46100 Burjassot, Spain
Email: Jesus.Garcia@uv.es

Brailey Sims
Affiliation: Department of Mathematics, The University of Newcastle, New South Wales 2308, Australia
Email: bsims@frey.newcastle.edu.au

DOI: https://doi.org/10.1090/S0002-9939-97-03953-1
Received by editor(s): January 3, 1996
Received by editor(s) in revised form: April 19, 1996
Additional Notes: Partially supported by grant DGICYT PB-1177-c02-02 and a travel grant from the University of Newcastle.
Communicated by: Palle E. T. Jorgensen
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society